Alert archive / Virginia / Freeze Watches in 2021

Freeze Watch 4, NWS Blacksburg, VA

November 1, 20214 counties in Virginia

NWS Blacksburg, VA issued this freeze watch at Nov 1, 2021, 4:07 AM EDT for 4 counties in Virginia. It took effect at Nov 3, 2021, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 1, 2021, 4:07 AM EDT (08:07 UTC)
In effect from
Nov 3, 2021, 2:00 AM EDT
Expired
Nov 2, 2021, 4:04 AM EDT
In force
Issued by
NWS Blacksburg, VA

Counties Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS71 KRNK 010807
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
407 AM EDT Mon Nov 1 2021

VAZ024-011615-
/O.NEW.KRNK.FZ.A.0004.211103T0600Z-211103T1400Z/
Rockbridge-
Including the cities of Lexington and Buena Vista
407 AM EDT Mon Nov 1 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Rockbridge County.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
750 
WWUS71 KRNK 011811
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
211 PM EDT Mon Nov 1 2021

VAZ023-020215-
/O.EXA.KRNK.FZ.A.0004.211103T0600Z-211103T1400Z/
Botetourt-
Including the city of Fincastle
211 PM EDT Mon Nov 1 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Botetourt County.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

VAZ024-020215-
/O.CON.KRNK.FZ.A.0004.211103T0600Z-211103T1400Z/
Rockbridge-
Including the cities of Lexington and Buena Vista
211 PM EDT Mon Nov 1 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Rockbridge County.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
604 
WWUS71 KRNK 020211
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1011 PM EDT Mon Nov 1 2021

VAZ023-024-021800-
/O.CON.KRNK.FZ.A.0004.211103T0600Z-211103T1400Z/
Botetourt-Rockbridge-
Including the cities of Fincastle, Lexington, and Buena Vista
1011 PM EDT Mon Nov 1 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Rockbridge County.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

RAB
622 
WWUS71 KRNK 020804
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
404 AM EDT Tue Nov 2 2021

VAZ023-024-021700-
/O.UPG.KRNK.FZ.A.0004.211103T0600Z-211103T1400Z/
/O.NEW.KRNK.FZ.W.0003.211103T0600Z-211103T1400Z/
Botetourt-Rockbridge-
Including the cities of Fincastle, Lexington, and Buena Vista
404 AM EDT Tue Nov 2 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected. Areas of
  frost.

* WHERE...Botetourt and Rockbridge Counties.

* WHEN...From 2 AM to 10 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

VAZ022-034-035-045>047-021700-
/O.NEW.KRNK.FR.Y.0003.211103T0600Z-211103T1400Z/
Roanoke-Bedford-Amherst-Campbell-Appomattox-Buckingham-
Including the cities of Roanoke, Salem, Bedford, Amherst, 
Lynchburg, and Appomattox
404 AM EDT Tue Nov 2 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in areas of frost 
  formation.

* WHERE...Roanoke, Bedford, Amherst, Campbell, Appomattox and 
  Buckingham Counties.

* WHEN...From 2 AM to 10 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze watch went out at Nov 1, 2:03 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 1, 2:03 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
203 AM EDT Mon Nov 1 2021

.SYNOPSIS...
Northwest winds will allow lingering upslope moisture and
clouds to persist in the mountains through tonight. High
pressure should build over the Mid-Atlantic on Monday. A weak
system Tuesday will bring us our next chance of precipitation.

&&

.NEAR TERM /THROUGH TODAY/...
As of 750 PM EDT Sunday...

     Some leftover clouds and a stray shower over the mountains
tonight, otherwise drying out with high pressure building
Monday.

The ghost that was our area of low pressure has finally departed our
region for eastern Canada leaving in it's wake a weak frontal
boundary for later tonight into early Monday morning. This front
looks fairly moisture starved with hi-res CAMS suggesting a short
window for light shower and sprinkle activity over the western
facing slopes of the Greenbrier Valley after midnight and
through 6am Monday morning due to predominantly breezy northwest
flow. Further east conditions will remain dry with partly
cloudy to mostly clear skies as brief high pressure slowly
settles in to start the new workweek. Patchy fog will remain
possible in the river valleys and areas out east that have a
better chance of decoupling overnight. Lows will bottom out in
the low to mid 40s in most locations with upper 40s across the
urban corridors.

Breezy northwest winds from earlier today will continue to relax as
brief high pressure builds Monday morning into Monday afternoon.
This should shutoff any remaining upslope over the mountains
allowing these areas to cash in on some breaks of sunshine as well.

Overall, Monday looks to be a dry a day with sunny skies and
high temperatures ranging from the upper 50s over the mountains
to near 70 out across the Piedmont.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 1245 PM EDT Saturday...

A mainly dry cold front will cross the region Tuesday.

During this portion of the forecast, eyes turn to southeast Canada
where one upper level low will experience positive amplification as
it merges with the system that cross our region on Friday.  This
broad and deepened low is expected to expand southwestward as a
substantial longwave trough, reaching into central portions of
CONUS. Within this longwave pattern, embedded shortwave troughs will
encourage a cold front to make an approach and crossing of our
region. One such feature has been highlighted for the Tuesday
afternoon/night time period for a series of runs now.

However, each of these model runs have been equally uniform in
offering limited moisture to work with for the formation of
precipitation. We will continue with a persistence forecast that
offers isolated to scattered showers late Tuesday afternoon into the
early evening hours mainly in areas along and north of a Bluefield,
WV to Amherst, VA line. Enough colder air may arrive across the
higher elevations of western Greenbrier County late Tuesday
afternoon and Tuesday evening for a few snowflakes to mix with the
rain showers. Tuesday night will be the first night for may western
sections of our region to see temperatures at or below the freezing
mark. While the growing season has ended across the mountains, those
of your who have been keeping sensitive plants outside due to our
mild October may wish to bring them inside.

Eastern parts of our region have not seen the growing season end
yet. Tuesday night into early Wednesday morning, locations between
roughly Fincastle to Lexington to Amherst to Bedford may see some
substantial frost.

By Wednesday, the front is expected to be south of the area as high
pressure builds into the region. A dry forecast and one with
decreasing cloud cover is expected. Likewise heading into Wednesday
night, dry with limited cloud cover.

By late Wednesday night, model guidance starts a pattern of showing
increasing variations in solutions that only increase as we progress
later in the forecast period. However, our question late Wednesday
night will be where a southern stream system travels in relationship
to our forecast area and the front that would have passed south of
the region on Wednesday. While the level of confidence is not
substantial, there is enough similarity to suggest the far southwest
portion of the forecast area may be a candidate for some light
precipitation arriving towards daybreak Thursday, with increasing
cloud cover a better probability for a greater expanse of the
forecast region.

Temperatures during this portion of the forecast will trend from
values averaging about five degrees above average on Tuesday to
near, or slightly cooler than normal by Wednesday.

Confidence in the above forecast scenario is moderate to high Monday
night through Wednesday, and the low to moderate side Wednesday
night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Saturday...

Model guidance still showing vast differences their forecast
solutions the end of the week with overall low confidence in the
forecast.

During this portion of the forecast, about the only weather element
that is showing showing signs of consistency is an ejection eastward
of the southeast Canadian upper low/trough. The problem is there are
a number of solutions on just how this transition will take place
with or without sensible weather for our region. The 00Z European
offers a generous rain/snow maker for the region, the 12Z GFS
offers a more progressive pattern with little if any
precipitation for our region, and the 12Z Canadian with a
solution that offers a less aggressive, glancing light rain/snow
event for the area Thursday into Thursday night.

Our official forecast will continue to offer a toned down forecast
for precipitation for the region (as compared to the national blend
forecast), with no area having greater than chance pop of
precipitation Thursday into Saturday (a.k.a. nothing "likely" at
this point). If there has been any consistency, it may be with the
Canadian solution. It has not matched the other solutions, but it
has been fairly consistent with itself.

So, our forecast will continue to be a persistent one with small
chances of rain/snow Thursday into Saturday with forecast surface
temperature alone being the determining factor for rain or snow,
with more snow potential west of the Blue Ridge than east.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 150 AM EDT Monday...

Eastern edge of the stratocumulus clouds over the mountains was
close to the Blue Ridge early this morning. Little change in the
cloud cover and ceilings are expected until after 12Z/8AM. Some
gusty northwest wind is likely at the higher elevations with
gusts up to 30 knots.

The ceiling at KBLF will waffle back and forth near 3000ft
between VFR and MVFR.

All locations are expected to improve to VFR before noon. Winds
will gradually diminish during the mid to late afternoon.

Mid and high clouds will spread into the region from the
northwest overnight. Ceilings will drop across the western
slopes of the central Appalachians early Tuesday morning, after
the 06Z end of the current TAF forecast period.

Above average confidence for ceiling, wind and visibility.

Extended Aviation Discussion...

MVFR to IFR conditions are possible at BLF and LWB during
Tuesday due to low clouds and passing rain showers. Some of the
highest peaks near LWB may see the rain mix with snow. After a
cold Tuesday night, conditions should improve to VFR on
Wednesday. Another system passing to the south could impact the
Mid Atlantic with precipitation during Thursday and Friday.

&&

.EQUIPMENT...
As of 150 AM EDT Monday...

A communications outage at the observation site in Lynchburg
(KLYH) has resulted in observations not being distributed. Data
was still being collected, but was not being disseminated.
Technichians will evaluate this issue later this morning.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...ET/PW
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/NF
EQUIPMENT...AMS
Hazardous weather outlook, Oct 31, 6:30 AM EDT, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
630 AM EDT Sun Oct 31 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-011030-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
630 AM EDT Sun Oct 31 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Watches in Virginia, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.